Monday, February 9, 2015

A Warning About Kids & Medications

The Headlines:


I gave my daughter Singulair (generic is Montelukast)

I thought I was helping her…

Turns out I was hurting her.




When you become a Mother it is a true gift.  It's a huge responsibility while, at the same time, there is a major burden on you, as the mother, to get it right.  No one becomes a Mom to make mistakes.  But inevitably, people do.

I, myself, made a huge mistake which I'm forever scarred from.  It's why I'm sharing it here.  I'm hoping this post can help someone from making the same mistake.  Or at least, make another aware of the possibilities - the impact of a small pill.

It all started when my daughter was 3 years old.  In fact, I remember it specifically because she was having a birthday party.  A birthday party she would, initially, not attend.  Instead, we had to rush her to the ER because of an uncontrollable cough.  She was put on a breathing machine, got better and discharged.  Later, it was determined she had asthma.  Doctors gave us some different options on how to handle it but in the end, especially as a young child, we decided to go with a small pink pill (4 mg) called Singulair.  The generic is called Montelukast.   Back then, it was given to her on an as-needed basis.  Very sporadically.

When they prescribed it to her they warned me it could make some kids a little crazy.  So I kept an eye out and nothing happened.  She seemed fine.  I also gave it to her so infrequently, however, that any signs of particular behavior would have been hard to see.  As the years went by her coughing got worse.  It increased.  Side note - she also has a nut and shellfish allergy (picture below shows what happens after ingesting a tiny "may contain nuts" candy).  I'm told sometimes food allergies and asthma go hand in hand.  So it was just a matter of time before her dose was increased to 5 mg.
After eating a tiny candy that said "May Contain Nuts"!
Now, let me say this… doesn't everyone want to fix their ailment by taking a small pill?  In a perfect world, we could go to a doctor's office and swallow a pill to cure cancer.  But that's not realistic.  At least not yet anyways.

So at first, I was ecstatic about the thought of a pill keeping my daughter healthy.  It was also becoming very evident that when she did not have it, like if we skipped a day, she would start coughing.  Therefore, sometime in her 6th year but closer to her 7th she started using Montelukast (Singular) daily.  Remember, she had been taking the drug 4 years now.  It had become a part of our daily routine.  So when, as a 7 year old, I noticed a change in her personality... the reason escaped me.

It's like a frog in boiling water.  Heard of that?  Put a frog in a pot of water and slowly turn up the heat.  The frog won't jump out... he'll boil to death because he doesn't even realize what's happening.  Until it's too late.

My normally happy-go-lucky, joyous daughter was no longer there.  She became less confident and more removed.  She was an unmotivated tv-watcher, who couldn't create "play" - I barely recognized her!  She wasn't connecting with friends… she was sad.  Her second grade year was a difficult one.  I watched the poor child struggle.  Overall, she did fine in school but fine was not her.  Inside, my heart was breaking.  It was so confusing.  I thought perhaps hormones were affecting her at an early age.  I even wrote a blog post on her belly - she thought it was too big.  We talked to her teacher, encouraged play dates, we tried to make things better but nothing seemed to work.

It was after she turned 8 that I went on a Girl Scout Brownie trip as a chaperone out of town for the weekend.  I almost didn't go but everything happens as it should.  The morning after we got there she had a meltdown.  Granted, the kids got no sleep and every girl had a meltdown during the weekend but hers was different.  She cried so hard she shook and she truly didn't understand why she was so upset.  No one did.  I watched as she ignored songs, clung to me and didn't relate to other little girls.  It was almost as if she couldn't be herself.  Like herself was inside her own body - lost.


Clearly, something was wrong.  I just had no idea what or why.  A couple weeks later I found out.  School in Scottsdale, Arizona was on Fall break.  One day towards the end of the vacation Savannah got sick and therefore was acting even more unmotivated than usual and she said to me:  "I'm just so sad from the inside out…"  I'll never forget those words.  I didn't hesitate, "do you feel like that often?" she replied, "sometimes, at school, I want to cry for no reason."  I knew then... we had a real problem.   It was at that point a bell went off in my head: the little pink pill.  I was sure of it!  I went on line and the official "side effects" didn't help me.  But I looked further and bumped into a few "Mom mentions" (like the one you're reading) that did.  Finally, I was on to something… my daughter needed to stop taking the little pink pill and fast.

But my worry quickly switched to the incessant asthma cough that was sure to follow.  We went to the doctor and, while she wouldn't admit it was the pill officially, she said to discontinue use and never give it to her again.  She was prescribed an inhaler and we picked up the medication for that device.   She has never used it.  That was over 3 months ago.  I now believe in an asthma cure more powerful and healthier than any pill.  The Himilayan Salt Lamp.  You can read more on that by clicking HERE.  For now I want to stick to this topic.

Today Savannah is almost back to herself.


She is happier, more excited and has fun, fresh ideas for the first time in a long time.  Her confidence is building.  I can now see my daughter again.  I can see the real her and I'm overjoyed.  There are still glimpses of the drug.  My Mom actually said to me, it's like she learned a certain way of behaving under the spell of the pill… now we have to de-program and re-teach her how to be herself again.  Makes sense to me.  We're still working on that...

In case, you're wondering: yes, I am so angry.  But not at others, just me.  I wish I saw it sooner.  I can only say because it happened over so many years and because I didn't initially give her the drug everyday - it sort of snuck up on me.  Just like the frog.  I will have to live with that… but I can also relish in the fact that my little girl was able to communicate effectively enough that she could finally identify and communicate her feelings.  I'm also thankful that I listened and didn't brush those feelings off as "typical girl" (which is easy to do when you raise a girl)!  But I will say this:  I feel guilty.  I believe my daughter was silently suffering for years and I wish I could have done something to stop it.  A mother protects her daughter(s) but somehow along the way… inadvertently but almost certainly… we end up hurting them.  That's not how it's supposed to be... but it is the way it is.

I am no doctor.  I can not tell you what to do on an official level of any kind.  But I am an expert on our story.  What happened to us was real and it was difficult.  I'm thankful for the outcome but I'd rather others not go through the turmoil.  I realize some people can take Singulair and not be effected by it in any way.  My daughter is not one of those people.  I would now caution anyone who gives their child a pill - any pill - to pay attention.  Watch closely.  See what it does and listen to your child's reactions.  Don't become ambivalent, do not let it sneak up on you and do not ignore signs.  In short, treat a medication with the seriousness one would expect and with the love your child deserves...

Please pass this on… share with friends.  Tweet.  Whatever or however you can… my goal here is to tell as many people possible about a very real experience that can have a major effect on the ones you love and protect.

© One Picky Chick. Made with love by The Dutch Lady Designs.